Alert archive / Vermont / River Flood Warnings in 2017

River Flood Warning 24, NWS Albany, NY

June 6, 2017Windham County, Vermont

NWS Albany, NY issued this river flood warning at Jun 6, 2017, 7:06 PM EDT for Windham County, Vermont. It took effect at Jun 6, 2017, 7:38 PM EDT. It was in force for 9 hr.

The area

The outline as issued.

The facts

Issued
Jun 6, 2017, 7:06 PM EDT (23:06 UTC)
In effect from
Jun 6, 2017, 7:38 PM EDT
Expired
Jun 7, 2017, 4:15 AM EDT
In force
9 hr
Issued by
NWS Albany, NY
Area
Storm-based polygon
Flood severity
Minor

County Windham County, VT

The radar

The Albany radar (KENX), 138 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Williams River near Rockingham (RKGV1). The gauge peaked at 8.11 ft at Jun 6, 2017, 9:00 PM EDT.

actionminormoderate51006/0606/0706/08
Action stage
6 ft
Minor stage
8 ft
Moderate stage
12 ft
Major stage
15 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 01153550, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

546 
WGUS41 KALY 062306
FLWALY


BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Albany NY
706 PM EDT Tue Jun 6 2017

VTC025-070815-
/O.NEW.KALY.FL.W.0024.170606T2338Z-170607T0815Z/
/RKGV1.1.ER.170606T2338Z.170607T0100Z.170607T0215Z.NO/
706 PM EDT Tue Jun 6 2017

The National Weather Service in Albany has issued a 

* Flood Warning for 
  The Williams River At Rockingham.
* From this evening until late tonight.
* At 7 PM Tuesday the stage was...7.6 feet.
* Flood stage is 8.0 feet.
* Minor flooding is forecast.
* Forecast...The river is forecast to reach flood stage by 8 PM 
  Tuesday and forecast to continue to rise to near 8.3 feet around
  9 PM Tuesday. The river is forecast to fall below flood stage after
  10 PM Tuesday.

&& 
 
                  Fld   Observed              Forecast
                                       8 pm  2 am  8 am  2 pm  8 pm
Location         Stg   Stg  Day Time   Tue   Wed   Wed   Wed   Wed

Southern Vermont
  Rockingham    8.0    7.6 Tue  7 PM   8.2   7.1   6.6   5.8      
 
&& 
 
LAT...LON 4330 7268 4325 7242 4314 7245 4319 7285
                                      

$$
2 follow-up statements
393 
WGUS81 KALY 070226
FLSALY


Flood Statement
National Weather Service Albany NY
1026 PM EDT Tue Jun 6 2017

VTC025-070756-
/O.EXT.KALY.FL.W.0024.000000T0000Z-170607T0756Z/
/RKGV1.1.ER.170607T0046Z.170607T0115Z.170607T0156Z.NO/
1026 PM EDT Tue Jun 6 2017

The Flood Warning continues for
  The Williams River At Rockingham.
* Until late tonight.
* At 10 PM Tuesday the stage was 8.1 feet.
* Flood stage is 8.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* The river is forecast to continue to fall to below flood stage 
  after 11 PM Tuesday.

&& 
 
                  Fld   Observed              Forecast
                                       2 am  8 am  2 pm  8 pm  2 am
Location         Stg   Stg  Day Time   Wed   Wed   Wed   Wed   Thu

Southern Vermont
  Rockingham    8.0    8.1 Tue 10 PM   6.0   5.3                  
 
&& 
 
LAT...LON 4330 7268 4325 7242 4314 7245 4319 7285
                                      

$$
727 
WGUS81 KALY 070404
FLSALY


Flood Statement
National Weather Service Albany NY
1204 AM EDT Wed Jun 7 2017

VTC025-070434-
/O.CAN.KALY.FL.W.0024.000000T0000Z-170607T0756Z/
/RKGV1.1.ER.170607T0046Z.170607T0115Z.170607T0150Z.NO/
1204 AM EDT Wed Jun 7 2017

The Flood Warning is cancelled for
  The Williams River At Rockingham.
* At 12 AM Wednesday the stage was 7.6 feet.
* Flood stage is 8.0 feet.

&& 
 
                Fld   Observed                Forecast
                                       2 am  8 am  2 pm  8 pm  2 am
Location        Stg   Stg  Day Time    Thu   Thu   Thu   Thu   Fri

Southern Vermont
  Rockingham    8.0   7.6  Wed 12 AM   7.3   5.7   5.1   4.8   4.6
 
&& 
 
LAT...LON 4330 7268 4325 7242 4314 7245 4319 7285
                                      

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this river flood warning went out at Jun 6, 5:49 PM EDT, 1 hour 17 minutes earlier.

Area forecast discussion, Jun 6, 5:49 PM EDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Albany NY
549 PM EDT Tue Jun 6 2017

.SYNOPSIS...
An upper level low will continue to produce periods of showers
tonight, which will diminish towards daybreak. High pressure will
gradually build in tomorrow from the western and central Great Lakes
Region with a brief stretch of a dry weather. A weak disturbance may
produce some scattered showers and isolated thunderstorms mainly
north and west of the Capital District on Thursday, and a coastal
low pressure system will increase clouds Thursday night into Friday
with another chance of showers before above normal temperatures
return on the weekend.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
As of 545 pm EDT, upper low continues to spin along the ern
NY/western New England border, becoming more zonally elongated.
Deformation axis to the north of the eastward-moving midlevel
dry punch seen on water vapor is resulting in widespread showers
across the Southern Adirondacks, Lake George Saratoga region,
and Southern Vermont. We did issue an Flood Advisory for Windham
and eastern Bennington Counties for a few hours until 715 pm
with 1-2" of rain falling in the past 6 hrs or so, and an
additional quarter to half an inch possible. Mostly ponding of
water on roadways and poor drainage flooding is possible as
well as some small stream getting to bankfull there.

Earlier, up to 0.30"/hr rates have been observed by NYS
Mesonet and estimated by MRMS. Despite the saturated ground, the
heavier elements have been progressive enough to avoid any
flooding issues. To the south, an area of showers was located
across the mid-Hudson Valley into NW CT and the Berkshires,
rotating northeastward. An area of steep lapse rates is
resulting in some weak elevated instability with lightning
strikes observed. Slight chance of thunder was added to the
forecast earlier for the Mid-Hudson Valley, Catskills, and NW
CT.

As the upper low continues to advance slowly eastward, the area
of rainfall across the northern zones should continue into the
evening. Will have to continue to monitor rainfall for potential
flood headlines in case any pivoting band of enhanced rainfall
rates sets up given the saturated ground. Meanwhile, showers
will become relatively less widespread to the south. Showers
will become less widespread everywhere tonight as the upper low
and associated deformation forcing shifts east of the region.
Cloud cover will be persistent due to a lack of dry air
advection until late at night when some clearing may occur
across the north. Some pockets of fog may occur late if any
clearing develops, but do not have it in the forecast given the
expected limited time for clearing. Cloud cover tonight should
put a floor on the low temps with mainly 40s expected.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
As of 445 pm EDT...
Tomorrow...Some relief for the forecast area
in terms of a brief dry stretch, as the H500 closed upper level
low opens and becomes stretched and elongated from off the
eastern New England Coast and extending southwest across the the
Mid Atlantic States. The upper level cold pool shifts offshore.
Sfc high pressure begins to build eastward from the western and
central Great Lakes Region. A few light rain showers may linger
early in the morning across western New England before a
gradual clearing of clouds from the north to northwest to the
south to southeast by the late morning into early afternoon.
Temps will still run below normal, as the clouds may linger a
bit over the higher terrain, and the colder H850 temps will
actually be south and west of the Capital Region with the warmer
temps north and east. With north to northeast winds of 5 to 10
mph, expect highs to be in the upper 60s to lower 70s in the
valleys, and upper 50s to mid 60s over the hills and mountains.

Wed night...Sfc high pressure builds east from the Great Lakes
Region over NY and New England with some increasing mid and
upper level heights. The upper level low actually closes back
off over the OH Valley and near the Piedmont Area based on the
GFS/NAM/ECMWF. Overall, a tranquil night is expected with mostly
clear/clear conditions with light to calm winds should allow for
radiational cooling with lows in the mid 40s to lower 50s across
the region.

Thursday...The closed upper level low begins to lift northward
in the long wave trough over the eastern CONUS with cyclogenesis
occurring near eastern NC with a potent short-wave swinging
around the base of the upper level trough. One piece of short-
wave energy pivoting around the closed upper level low may
impact the fcst area. Some isolated to scattered instability
showers are possible mainly north and west of the Hudson River
Valley. The GFS is the most aggressive with the showers and the
associated instability with this feature. The MUCAPE on the
latest GFS is in the 500-1000+ J/kg range over the southern
Adirondacks/western Mohawk Valley with some negative Showalter
stability values. We basically placed a slight to low chance of
pm showers from the Capital District...southern VT and the
eastern Catskills north and west with a slight chc of
thunderstorms west of the Hudson River Valley. Thursday should
not be a washout with temps trending towards normal with highs
in the lower to mid 70s in the valleys, and mid 60s to lower 70s
over the higher terrain.

Thu night-Fri...Attention shifts to the East Coast, as a
coastal low forms with the NAM being the furthest west on the
envelope of track solutions with the low /985 hPa/ moving over
Cape Cod by 12Z/FRI, but the Canadian GGEM/ECMWF/GFS/and the
GEFS are quite a bit further east with the latest GEFS mean
keeping the cyclone south and east of the 40N/70W benchmark. The
NAM looks like an outlier at this point, but we will continue
to monitor. Despite the offshore track clouds will increase THU
night with some showers moving in associated with the upper low
and the mid and upper level deformation zone. The H500 closed
circulation moves east during the day and in the cyclonic flow
will keep the threat of showers going on Fri with the highest
pops favored over southern VT with the upslope flow. Some
isolated thunderstorms are also possible with the cold
pool...steep lapse rates and weak elevated instability with the
upper low. Scattered showers/isolated thunderstorms begin to the
diminish late in the pm, as the intense coastal low churns east
to northeast towards New Brunswick. Weak ridging looks to build
in the wake of the system FRI night. Lows THU night will still
be on the cool side in the mid 40s to lower 50s. In the cool
cyclonic flow highs will be in the 60s to lower 70s.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
We should finally break away from the persistently cool and wet
pattern for the extended and enter into a pattern more fitting
for summer. After a potential coastal system on Friday exits out
to sea at the end of the work week, a cold front dips out of
Canada and washes out over our CWA on Saturday. The leftover
boundary, albeit weak, could lead to diurnally driven
showers/storms, especially over the elevations including the
Adirondacks, Lake George area so have chance POPS there and
slight chance elsewhere. Ridging builds into the Northeast for
the remainder of the weekend and early part of next week with
westerly and southwesterly flow leading to increasingly warm
daytime highs and mild overnight lows. A warm front associated
with an amplifying low pressure system in the Great Plains looks
to cross the Great Lakes region Sunday. Despite the front, most
of the guidance leaves our CWA mainly dry with the Canadian as
the outlier model showing QPF associated with the frontal
passage expanding eastward into western NY. Left most zones dry
expect for the northern portion of the CWA to be in line with
the neighboring offices.

After that, we should be in the warm sector for early next week as
an H850 warm tongue noses into the Northeast from the Midwest.
In fact, the +18C H850 isotherm expands well into New York and
Western New England. Combine that with downsloping from west-
southwesterly winds through the atmospheric column and most of
the CWA should rise into the upper 80s to low 90s. The Hudson
Valley looks to have the best chance of rising near 90F. Dew
points during this period are expected to rise as well into the
60s which leaves us with apparent temperatures potentially in
the low to mid 90s for the Hudson Valley.

&&

.AVIATION /22Z TUESDAY THROUGH SUNDAY/...
Showers continue across the terminal corridor with mainly MVFR
conditions, although a few bursts of IFR rainfall are occurring
early this afternoon. Rainfall will diminish from south to north
late this afternoon into the early overnight hours. Even as
rainfall diminishes, cloud cover is expected to persist into the
overnight hours. Some periods of IFR cigs are possible during
the overnight hours, especially after 06Z. Some IFR vsby is
possible as well in light fog, especially at KGFL if any
clearing can occur late tonight. Improving conditions are
likely Wednesday morning as high pressure builds in, with VFR
conditions expected at all sites by late morning.

Winds will be out of the northeast to north at 10 kts or less
throughout the TAF period.

Outlook...

Wednesday Night: No Operational Impact. NO SIG WX.
Thursday: Low Operational Impact. Slight Chance of SHRA.
Thursday Night: Moderate Operational Impact. Chance of SHRA.
Friday: Moderate Operational Impact. Breezy Chance of SHRA...TSRA.
Friday Night: No Operational Impact. NO SIG WX.
Saturday: Moderate Operational Impact. Chance of SHRA...TSRA.
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: No Operational Impact. NO SIG WX.

&&

.FIRE WEATHER...
Scattered to numerous showers will continue into tonight with
the upper level low. High pressure will gradually build in
tomorrow from the western and central Great Lakes Region with a
brief stretch of a dry weather. A weak disturbance may produce
some scattered showers and isolated thunderstorms mainly north
and west of the Capital District on Thursday, and a coastal low
pressure system will increase clouds Thursday night into Friday
with another chance of showers

The RH values will be near 100 percent tonight, and lower to 40
to 50 percent tonight Wednesday afternoon. They will increase to
85 to 100 percent Thursday morning.

The winds will be from the north to northeast at 5 to 10 mph
tonight into tomorrow, and will be light to calm Wednesday
night.

&&

.HYDROLOGY...
The system impacting the forecast area has generally produced
1 to 3 inches of rainfall based on the ground truth and radar
estimates. Some locally higher amounts have occurred in the
Mohawk Valley and eastern Catskills. Additional rainfall tonight
will be in the tenth to half inch range with the higher totals
over Lake George, southern Adirondack Region and southern
Vermont.

This rainfall will continue to allow for some significant rises
on rivers and streams, as a few main stem rivers have reached
the action stage, such as the Mohawk River at Little Falls, and
the Hoosick River at Williamstown, as the well as the
Canajoharie Creek. The flows will crest late this afternoon, and
early this evening and will continue to slowly lower. At this
time, no flooding is expected based on the latest NERFC
forecasts.

Rain showers will taper overnight. A period of mainly dry
weather is expected Wednesday into most of Thursday, which
should allow for the wet soils to start to dry out and the
river and streams levels to start to gradually recede. Some
additional rainfall is possible Thu night into Friday based on
the track of a coastal low and the upper level low. The rainfall
from this system looks to be on the lighter side if the storm
track remains well off the coast.

A trend to warmer and drier weather with just isolated to
scattered showers or thunderstorms is expected on the weekend
with localized rainfall amounts generally a quarter of an inch
or much less.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.EQUIPMENT...
The ASOS at Glens Falls, NY continues to experience intermittent
outages with hourly METARS missing. This will persist until
communications are fully restored.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...Wasula
NEAR TERM...Thompson/Wasula
SHORT TERM...Wasula
LONG TERM...Speciale
AVIATION...Thompson
FIRE WEATHER...Wasula
HYDROLOGY...Frugis/Wasula
EQUIPMENT...WFO ALY
Hazardous weather outlook, Jun 6, 4:59 PM EDT, 2 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
459 PM EDT Tue Jun 6 2017

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-071100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
459 PM EDT Tue Jun 6 2017

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York, eastern New York and
southern Vermont.

.DAY ONE...Tonight.

Rain showers will continue into tonight. Some locally heavy
downpours will be possible through early this evening, which may
allow for minor flooding of urban, poor drainage and low lying areas,
especially due to the recent heavy rainfall.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 5:18 PM EDTAreal Flood AdvisoryALYBennington, Windham117 min
Jun 6, 7:17 PM EDTAreal Flood AdvisoryALYBennington, Windham3 hr

Nearby

River Flood Warnings in Vermont, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.